The primary causes of obesity are poor diet and little-to-no exercise. However, antidepressants may also play a role in making you obese, according to several studies.
Published in the journal, BMJ, a study, conducted by researchers from health organizations in Europe, found the link between weight gain and antidepressants.
For the study, the researchers examined 295,000 adults from an online database, the UK Clinical Practice Research Datalink. They studied how often the individuals took antidepressants and how their weight changes or they gained weight over time. Several factors were considered like age, smoking, existence of any chronic health condition and consumption of other drugs.
When the reports were analyzed, it was found that those, who were on antidepressants in the 1st year of the study, had 21% more likelihood of gaining weight. These participants gained around 10% of their initial body weight over a period of 10 years as against those, who were not on these drugs.
The study co-author Rafael Gafoor said that those, who were of normal weight became overweight and those, who were overweight became obese with the usage of antidepressants.
Also, some of the medicines had stronger association with weight gain than others. Those, who took mirtazapine had 50% more likelihood of gaining weight and those, who used citalopram had 26% more likelihood of gaining weight.
However, the study has its own limitations. Medical regimen of patients might have adversely affected the patient’s diets and the fact that they were depressed could have further led them to eat more and exercise less as there was little motivation to do any activity in depression. So, this might be a possible cause behind weight gain.
Antidepressants are useful, but patients must be aware of their side effects. Gafoor added that while prescribing antidepressants, many factors should be taken into account. It is advised that you let your doctor or mental health professional know about your apprehensions of gaining weight or any other potential side effects of antidepressant use.